Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 108, NWS Columbia, SC

July 1, 20174 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 1, 2017, 10:08 PM EDT for 4 counties in South Carolina. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2017, 10:08 PM EDT (02:08 UTC)
Expired
Jul 1, 2017, 11:15 PM EDT
In force
67 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fairfield County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 36 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 10:17 PM EDTTSTM WND DMG4 E Newberry, SCTREE DOWN NEAR MM 78 WESTBOUND ON I-26.
Jul 1, 10:23 PM EDTTSTM WND DMG9 Nnw Pomaria, SCTREE DOWN AT SC 34 AND RINGER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WUUS52 KCAE 020208
SVRCAE
SCC039-063-071-079-020315-
/O.NEW.KCAE.SV.W.0108.170702T0208Z-170702T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1008 PM EDT SAT JUL 1 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southwestern Fairfield County in central South Carolina...
  Eastern Newberry County in central South Carolina...
  Northwestern Lexington County in central South Carolina...
  Northwestern Richland County in central South Carolina...

* Until 1115 PM EDT

* At 1008 PM EDT, severe thunderstorms were located along a line
  extending from 8 miles northeast of Newberry to 7 miles southwest
  of Prosperity, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lexington, Irmo, Prosperity, Chapin, Little Mountain, Pomaria, Peak
  and Lake Murray Of Richland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3425 8106 3394 8127 3405 8149 3407 8147
      3408 8148 3407 8150 3408 8153 3408 8154
      3412 8159 3412 8162 3415 8164 3444 8153
TIME...MOT...LOC 0208Z 301DEG 22KT 3438 8154 3415 8164 

HAIL...<.75IN
WIND...60MPH
 
$$
awp
2 follow-up statements
109 
WWUS52 KCAE 020243
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1043 PM EDT SAT JUL 1 2017

SCC039-063-071-079-020315-
/O.CON.KCAE.SV.W.0108.000000T0000Z-170702T0315Z/
Fairfield SC-Newberry SC-Lexington SC-Richland SC-
1043 PM EDT SAT JUL 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR SOUTHWESTERN FAIRFIELD...SOUTHEASTERN NEWBERRY...NORTHWESTERN
LEXINGTON AND NORTHWESTERN RICHLAND COUNTIES...

At 1042 PM EDT, severe thunderstorms were located along a line
extending from 11 miles northeast of Prosperity to 10 miles north of
Leesville, moving southeast at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. at 1017 pm trees were reported down in 
         Newberry County.

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lexington, Irmo, Chapin, Little Mountain, Peak and Lake Murray Of
Richland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3425 8106 3399 8123 3409 8147 3408 8147
      3408 8149 3409 8150 3412 8147 3413 8149
      3433 8135
TIME...MOT...LOC 0242Z 301DEG 22KT 3429 8136 3406 8146 

HAIL...<.75IN
WIND...60MPH
 
$$

awp
487 
WWUS52 KCAE 020309
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1109 PM EDT SAT JUL 1 2017

SCC039-063-071-079-020318-
/O.EXP.KCAE.SV.W.0108.000000T0000Z-170702T0315Z/
Fairfield SC-Newberry SC-Lexington SC-Richland SC-
1109 PM EDT SAT JUL 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FAIRFIELD...
SOUTHEASTERN NEWBERRY...NORTHWESTERN LEXINGTON AND NORTHWESTERN
RICHLAND COUNTIES WILL EXPIRE AT 1115 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. Gusty winds to 25 
mph can be expected.

LAT...LON 3425 8106 3399 8123 3409 8147 3408 8147
      3408 8149 3409 8150 3412 8147 3413 8149
      3433 8135
TIME...MOT...LOC 0308Z 301DEG 22KT 3421 8121 3398 8131 

$$

awp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 7:18 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 1, 7:18 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
718 PM EDT Sat Jul 1 2017

.SYNOPSIS...
High pressure will extend from the Atlantic westward through the
northern Gulf of Mexico through Independence Day. North of the ridge
some troughing will be in the forecast area. The pattern supports
seasonal hot conditions with a chance of mainly afternoon and
evening thunderstorms.

&&

.NEAR TERM /UNTIL 7 AM SUNDAY MORNING/...
Thunderstorms which developed in the Upstate and Piedmont have
moved eastward into the northern Midlands and Catawba regions.
Additional storms from NE GA will move eastward possibly
entering the western Midlands this evening. Storms should weaken
after sunset and then dissipate before midnight. Moderate
potential instability and dry air aloft will pose a threat for
damaging winds from thunderstorms in these areas. Elsewhere,
isolated showers or thunderstorms can be expected. Cloud cover
overnight from decayed convection will keep temperatures in the
low to mid 70s.

&&

.SHORT TERM /7 AM SUNDAY MORNING THROUGH TUESDAY/...
Surface ridging will continue from the Atlantic westward
through the northern Gulf of Mexico. North of the ridge, lee-
side surface troughing will be in the forecast area. The region
will be near the southern periphery of broad mid-level
troughing with a series of shortwave troughs brushing the area.
Convergence into the surface trough and strong heating plus
upper lift at times supports thunderstorms.

The models show some h5 shortwave ridging and h85 westerly flow
Sunday. The NAM and GFS MOS have been consistent with low pops
Sunday. The models have trended with more defined 5h shortwave
troughing Monday and Tuesday. MOS pops have trended upward those
days. The models indicate moderate instability each day with
surface-based LI values around -7. A few of the thunderstorms
may contain strong wind.

Temperatures may be highest Sunday with less thunderstorm
coverage. Followed the guidance consensus temperatures and
forecasted highs mainly in the middle 90s Sunday, and lower 90s
Monday and Tuesday. The MOS supports heat index values peaking
near 100 each day.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The GFS and ECMWF show surface ridging extending from the Atlantic
westward into the northern Gulf of Mexico with lee-side troughing in
the forecast area during much of the medium-range period. Broad
upper trough is forecast to become more pronounced in the region
during the period. The pattern supports scattered to numerous
thunderstorms. Followed the guidance consensus and forecasted chance
pops each day. The GFS and ECWMF MOS have near normal temperatures
during the period.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
VFR conditions expected through most of the TAF period.

Currently monitoring scattered convection mainly just north of
the TAF sites along with other storm cells over NE GA. For now,
given latest trends, will not mention any precipitation at any
of the TAF sites but will monitor. Convection should diminish
after sunset will loss of daytime heating. Overnight clouds
will remain over the region with southwesterly winds around 5
mph. Have kept cigs VFR overnight due to winds and limited
moisture in the near surface layer without rainfall. Winds will
be southwesterly through 02/15z...then veer to westerly for the
remainder of the period.

EXTENDED AVIATION OUTLOOK...Restrictions possible in late
night/early morning stratus/fog, along with scattered mainly
afternoon/evening thunderstorms each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jul 1, 3:23 AM EDT, 18 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
323 AM EDT Sat Jul 1 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020730-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
323 AM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 6:07 PM EDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Columbia SC
607 PM EDT SAT JUL 1 2017

SCZ015-012245-
Lancaster-
607 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LANCASTER COUNTY...

At 607 PM EDT, a strong thunderstorm was located over Pineville, or
10 miles south of Uptown Charlotte, moving south at 15 mph.

Winds 30 to 40 mph are possible with this storm.

Locations impacted include...
Waxhaw.

LAT...LON 3493 8078 3482 8080 3482 8075 3478 8087
      3483 8090 3484 8087 3490 8088 3493 8086
      3496 8087 3501 8091 3503 8090 3507 8090
TIME...MOT...LOC 2207Z 338DEG 15KT 3508 8091

awp
Local storm report, Jul 1, 8:35 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
835 PM EDT SAT JUL 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND DMG     10 ENE LANCASTER        34.80N 80.63W
07/01/2017                   LANCASTER          SC   LAW ENFORCEMENT

            LANCASTER COUNTY EMERGENCY DISPATCH REPORTS
            TREES DOWN BLOCKING THE ROADWAY NEAR THE
            INTERSECTION OF NORTH ROCKY RIVER ROAD AND
            CAMP CREEK ROAD.

&&

CJR
Special weather statement, Jul 1, 9:14 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
914 PM EDT SAT JUL 1 2017

SCZ027-028-037-020200-
Lexington-Calhoun-Richland-
914 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CALHOUN...EASTERN
LEXINGTON...SOUTHWESTERN SUMTER AND SOUTHEASTERN RICHLAND COUNTIES...

At 913 PM EDT, a strong thunderstorm was located 9 miles east of
Gaston, or 12 miles southeast of Cayce, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Eastover.

LAT...LON 3373 8102 3387 8102 3394 8062 3391 8063
      3388 8062 3385 8063 3384 8062 3382 8062
      3381 8060 3379 8060 3373 8063 3371 8061
      3370 8059 3368 8059
TIME...MOT...LOC 0113Z 268DEG 24KT 3381 8093

awp

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:14 PM EDTSpecial Weather StatementCAECalhoun46 min
Jul 1, 9:35 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda40 min
Jul 1, 10:02 PM EDTSevere Thunderstorm WarningCAERichland, Sumter43 min
Jul 1, 10:27 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter36 min
Jul 1, 10:53 PM EDTSevere Thunderstorm WarningCAEClarendon42 min
Jul 1, 11:18 PM EDTSpecial Weather StatementCAERichland42 min
Jul 1, 11:26 PM EDTSpecial Weather StatementCAEBarnwell49 min
Jul 2, 12:40 AM EDTSpecial Weather StatementCAEOrangeburg35 min
Jul 2, 4:58 PM EDTSevere Thunderstorm WarningCAEAiken32 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.